MAUDE Adverse Event Report: STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS

STAAR SURGICAL COMPANY IMPLANTABLE COLLAMER LENS (ICL); PHAKIC INTRAOCULAR LENS
Model Number VICM5_12.6
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Toxic Anterior Segment Syndrome (TASS) (4469)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6 - work order search: three additional similar complaint type events within associated lots were found.A review of the device labeling was completed.Iritis (iridocyclitis), anterior chamber cells, and fibrin precipitation are identified in the labeling as known potential adverse events following icl implantation.The dfu states precautions to physicians (10) this product should not be immersed in anything other than commonly used intraocular irrigation fluids or viscoelastic substances.Precaution (6) after inserting this product, aspirate the viscoelastic substance completely from inside the eye.Do not use highly viscous viscoelastic substances that are difficult to aspirate completely.Opegan was used during the procedure and is a viscous cohesive of purified sodium hyaluronate manufactured by seikagaku.Per the delivery system dfu: sterilization instructions: after the injector has been properly cleaned, the injector should be pouched to preserve sterility and steam sterilized using the following sterilization cycle: (note: the microstaar injector models msi-tf and msi-pf can be cleaned and sterilized up to 20 times before disposal).Warning staar surgical cartridges, ftps and ftp holders are packaged and sterilized for single use only.Toxic anterior segment syndrome (tass) is an acute sterile postoperative inflammation that can occur after uncomplicated or complicated intraocular surgery.While improper sterilization and contamination of surgical instruments remains the most common risk factor associated with tass, ocular viscoelastic, and improper preparation of antibiotics for intracameral injection may also lead to tass.The handpiece (which is a reusable instrument) was used.An exact cause could not be determined as the event could be multifactorial in nature including patient and/or procedure related factors.Secondary surgical intervention to remove/replace/reposition the lens is identified in the labeling as a known potential adverse event following icl implantation.Claim #(b)(4).
 
Event or Problem Description
The reporter indicated the surgeon exchanged an implantable collamer lens in the left eye (os) on (b)(6) 2024.Concomitant products used intraoperatively include msi delivery system, ovd (opegan), and coaxial i/a handpiece use for 30 sec for its removal.On day 1 tass was diagnosed.Inflammation was reported as mild presenting with ac cell++, conjunctival hyperemia and mild fibrin over the pupil area.The patient complained of blurred vision.Topical steroids/antibiotic drops were prescribed.By day 6 the issue resolved and bcva returned to pre-operative 20/13 with iop 18mmhg.The lens remains implanted.The reporter does not state a cause for the event.
 
Additional Manufacturer Narrative
H6 - type of investigation 3331 - device history record (dhr) review: based on the results of the investigation, all released devices from the associated work order(s), including the suspected device, have been manufactured within established process parameters and there is no indication that the manufacturing and processing of the device contributed to the complaint issue.Claim # (b)(4).
 
Additional Manufacturer Narrative
B5 - additional info: 1 symptoms appeared the day after surgery improved by day 7 deemed healed after one month 2 blurred vision improved with steroid eye drops alone; no complaints regarding vision; progress has been favorable.3 changes in corrected visual acuity day one (20/17) day 7 (20/13) remained stable at 2013 thereafter.Claim # (b)(4).

Brand Name
IMPLANTABLE COLLAMER LENS (ICL)
Common Device Name
PHAKIC INTRAOCULAR LENS
Manufacturer (Section D)
STAAR SURGICAL COMPANY
1911 walker avenue
monrovia CA 91016
Manufacturer (Section G)
STAAR SUGICAL COMPANY
1911 walker avenue
monrovia 91016
Manufacturer Contact
joselene muniz
800 royal oaks dr. suite:210
monrovia, CA 91016
MDR Report Key20844025
Report Number2023826-2024-05249
Device Sequence Number7984389
Product Code MTA
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
P030016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Expiration Date05/31/2026
Device Model NumberVICM5_12.6
Device Catalogue NumberN/A
Device Lot NumberN/A
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 11/08/2024
Supplement Date Received by Manufacturer11/15/2024
05/19/2026
Initial Report FDA Received Date12/04/2024
Supplement Report FDA Received Date02/05/2025
06/02/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured10/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTRIDGE MODEL-SFC-45, LOT# UNK; FOAM TIP PLUNGER MODEL-FTP, LOT# UNK; INJECTOR MODEL-MSI-PF,LOT-#-UNK
Outcome Attributed to Adverse Event Required Intervention;
Patient Age37 YR
Patient SexFemale